Alert archive / Oklahoma / Tornado Warnings in 1998
Tornado Warning 23, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 24, 1998, 10:27 PM CDT for Kay County, Oklahoma. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 24, 1998, 10:27 PM CDT (03:27 UTC)
- Expired
- May 24, 1998, 11:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kay County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 10:30 PM CDT | Tornado F0 | Tonkawa, OK | |
| May 24, 10:40 PM CDT | Hail 1 | Tonkawa, OK | |
| May 24, 10:40 PM CDT | Thunderstorm Wind 52 | Tonkawa, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 8:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3427 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 16.4
The text
As transmitted, in the capitals the NWS used until 2016.
763
WFUS1 KOKC 250328 RRA
TOROKC
OKC071-250400-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1027 PM CDT SUN MAY 24 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN KAY COUNTY IN NORTHEAST OKLAHOMA
* UNTIL 1115 PM CDT
* AT 1027 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE
STORM WAS LOCATED 5 MILES NORTHWEST OF TONKAWA...MOVING SOUTHEAST AT
5 TO 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE TONKAWA
TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE -- TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER -- STAY AWAY FROM WINDOWS.
LAT...LON 3680 9741 3667 9742 3660 9723 3675 9717What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 24, 3:40 PM CDT, 6 hours 47 minutes earlier.
Area forecast discussion, May 24, 3:40 PM CDT, 6 hours 47 minutes before
FPUS3 KOKC 242041 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 340 PM CDT SUN MAY 24 1998 WMFNT LIFTING ACRS FA THIS AFTN EXPCTD TO BE FOCUS FOR TSTMS TNGT. SVR STMS LKLY EARLY...THEN EVOLVING INTO AN MCS WITH FOCUS SHIFTING TO HVY RAIN. PRIMARY THREAT AREA WL BE ACRS THE N. AMS ALSO BCMG MORE UNSTBL TO THE SW VCNTY DRYLN AND SFC LOW. CNVCGC IN THIS AREA INITIALLY NOT VRY STG...BUT IS IMPROVING. LTST VSBL STLT IMGRY SHOWS CU STARTING TO BUBBLE BTWN CDS/LBB/ABI WHERE NSSL MM5 OUTPUT SHOWS TSTM DVLPMNT. CHCS FOR ISOLD SVR WL IMPROVE THIS AREA AS WK SHTWV IN SUBTROP JET BRUSHES OVR DRYLN. MAIN QUESTION IS HOW FAR S WL SFC BNDRY GO TNGT AND MON. WHEREVER IT ENDS UP ON MON...MORE SVR WL BE PSBL. ATTM WL OPT FOR A BLEND OF AVN AND ETA...IE A LTL FARTHER N ON THE W END OF FNT AND FURTHER SOUTH OVR ERN OK WHERE OUTFLO FM MCS MAY GIVE IT A PUSH. ELEVATED ACTVTY WL ALSO BE PSBL N OF BNDRY...SO WL GO WITH CHC POPS EVERYWHERE WITH HIGHEST POPS IN THE S AND E. THIS MORNGS MRF IS TRENDING AWAY FM YDAYS QUESTIONABLE SOLUTION OF PUSHING FNTL BNDRY INTO CNTL TX ON WED. NOW IT TAKES THE FNT INTO NTX LT TUE AND WASHES IT BACK NWD ACRS OK ON WED. THIS FITS BETTER WITH UPR PATN AND LUKS MORE REASONABLE. WL KEEP CHC POPS OVR AREA WED WITH THE WMFNT. LTR IN THE WEEK...TSTM CHCS SHIFT WWD TO PNHDLS WHERE SCT CNVCTN MAY GET GOING ALG LEE TROF WHERE WARM SFC TEMPS MAY BE SUFFICIENT TO BREAK CAP. PCPN MAY THEN DRIFT INTO WRN ZNS BEFORE DSPTG. NEXT PUSH OF CANADIAN AIR COMES INTO THE PLNS LT THU AND FRI...BUT IS EXPCTD TO REMAIN N OF FA. STG UPR LOW OVR THE DATA SPARCE AREA W OF BAHA IS VIRTUALLY IGNORED BY ALL THE MDLS. ENERGY FM THIS SYSTEM CUD COME NEWD WITH SUBTROP JET AND AFFECT AREA LTR THIS WEEK. ..04.. GAG 58/76/56/74 7221 PNC 61/79/58/76 +432 HBR 61/82/60/80 4221 SPS 66/85/63/81 4322 OKC 65/83/61/80 6433 DUA 69/88/66/85 3664 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 24, 9:43 PM CDT, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
943 PM CDT SUN MAY 24 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 5 W MEDFORD OK TORNADO
05/24/98 GRANT REPORTED BY SPOTTERS
JSLocal storm report, May 24, 9:43 PM CDT, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
943 PM CDT SUN MAY 24 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 5 W MEDFORD OK TORNADO
05/24/98 GRANT REPORTED BY SPOTTERS
JSLocal storm report, May 24, 9:55 PM CDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0955 PM CDT SUN MAY 24 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM 8 E NEWKIRK OK 63 MPH WIND GUST MEASURED
05/24/98 KAY OKLAHOMA MESONETWORK
JSLocal storm report, May 24, 9:55 PM CDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0955 PM CDT SUN MAY 24 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM 8 E NEWKIRK OK 63 MPH WIND GUST MEASURED
05/24/98 KAY OKLAHOMA MESONETWORK
JSLocal storm report, May 24, 10:25 PM CDT, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1025 PM CDT SUN MAY 24 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM 16 NNE FREEDOM OK 59 MPH WIND GUST MEASURED
05/24/98 WOODS OKLAHOMA MESONETWORK
1010 PM 16 NNE FREEDOM OK 65 MPH WIND GUST MEASURED
05/24/98 WOODS OKLAHOMA MESONETWORK
JSLocal storm report, May 24, 10:25 PM CDT, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1025 PM CDT SUN MAY 24 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM 16 NNE FREEDOM OK 59 MPH WIND GUST MEASURED
05/24/98 WOODS OKLAHOMA MESONETWORK
1010 PM 16 NNE FREEDOM OK 65 MPH WIND GUST MEASURED
05/24/98 WOODS OKLAHOMA MESONETWORK
JSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:26 PM CDT | Tornado Warning | OUN | Grant | 34 min |
| May 24, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 48 min |
| May 24, 7:58 PM CDT | Tornado Warning | OUN | Grant | 47 min |
| May 24, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 30 min |
| May 24, 8:22 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson | 38 min |
| May 24, 8:29 PM CDT | Tornado Warning | OUN | Grant | 31 min |
| May 24, 8:42 PM CDT | Tornado Warning | OUN | Kay | 33 min |
| May 24, 8:59 PM CDT | Tornado Warning | OUN | Garfield, Grant, Kay, Noble | 31 min |
| May 24, 9:14 PM CDT | Tornado Warning | OUN | Kay | 31 min |
| May 24, 9:21 PM CDT | Tornado Warning | OUN | Grant | 24 min |
| May 24, 9:30 PM CDT | Tornado Warning | OUN | Grant | 30 min |
| May 24, 9:44 PM CDT | Tornado Warning | OUN | Grant | 46 min |
| May 24, 9:45 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 45 min |
| May 24, 9:47 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 58 min |
| May 24, 10:01 PM CDT | Flash Flood Warning | OUN | Grant, Kay | 119 min |
| May 24, 10:08 PM CDT | Tornado Warning | OUN | Woods | 37 min |
| May 24, 10:15 PM CDT | Tornado Warning | OUN | Alfalfa | 30 min |
| May 24, 10:18 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 42 min |
| May 24, 10:31 PM CDT | Tornado Warning | OUN | Garfield, Grant | 44 min |
| May 24, 10:37 PM CDT | Tornado Warning | OUN | Woods, Woodward | 38 min |
| May 24, 10:43 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 47 min |
| May 24, 10:52 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods | 38 min |
| May 24, 11:05 PM CDT | Flash Flood Warning | OUN | Alfalfa | 3 hr |
| May 24, 11:10 PM CDT | Tornado Warning | OUN | Alfalfa, Woods | 35 min |
| May 24, 11:12 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 63 min |
| May 24, 11:14 PM CDT | Tornado Warning | OUN | Garfield | 46 min |
| May 24, 11:17 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 58 min |
| May 24, 11:35 PM CDT | Tornado Warning | OUN | Noble | 40 min |
| May 24, 11:37 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 53 min |
| May 24, 11:48 PM CDT | Tornado Warning | OUN | Alfalfa, Garfield, Major | 27 min |
| May 24, 11:59 PM CDT | Flash Flood Warning | OUN | Alfalfa, Grant, Kay | 3 hr |
| May 24, 11:59 PM CDT | Flash Flood Warning | OUN | Woods | 3 hr |
| May 25, 12:10 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 50 min |
| May 25, 12:13 AM CDT | Tornado Warning | OUN | Garfield | 47 min |
| May 25, 12:30 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 30 min |
| May 25, 12:37 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 23 min |
| May 25, 12:44 AM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 31 min |
| May 25, 1:00 AM CDT | Severe Thunderstorm Warning | OUN | Noble | 45 min |
| May 25, 1:00 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 20 min |
| May 25, 1:14 AM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 46 min |
| May 25, 1:36 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 39 min |
| May 25, 1:38 AM CDT | Tornado Warning | OUN | Alfalfa, Woods | 37 min |
| May 25, 2:12 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 48 min |
| May 25, 2:45 AM CDT | Severe Thunderstorm Warning | OUN | Garfield | 60 min |
| May 25, 2:48 AM CDT | Severe Thunderstorm Warning | OUN | Dewey | 32 min |
| May 25, 2:55 AM CDT | Flash Flood Warning | OUN | Alfalfa, Grant, Kay | 2 hr |
| May 25, 3:00 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 45 min |
| May 25, 3:23 AM CDT | Severe Thunderstorm Warning | OUN | Dewey | 47 min |
| May 25, 3:35 AM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 60 min |
| May 25, 3:39 AM CDT | Severe Thunderstorm Warning | OUN | Blaine | 46 min |
| May 25, 3:43 AM CDT | Severe Thunderstorm Warning | OUN | Custer | 47 min |
| May 25, 4:08 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 62 min |
| May 25, 4:15 AM CDT | Tornado Warning | OUN | Blaine, Kingfisher | 30 min |
| May 25, 4:32 AM CDT | Tornado Warning | OUN | Canadian | 28 min |
| May 25, 4:45 AM CDT | Tornado Warning | OUN | Canadian, Kingfisher | 30 min |
| May 25, 5:10 AM CDT | Tornado Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma | 50 min |
| May 25, 5:50 AM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 30 min |
| May 25, 6:03 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 42 min |
| May 25, 6:10 AM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 35 min |
| May 25, 6:26 AM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 49 min |
| May 25, 7:11 AM CDT | Severe Thunderstorm Warning | OUN | Seminole | 34 min |
Nearby
Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.